Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 126, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Dec 18, 2002, 11:14 AM CST for Des Moines County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 18, 2002, 11:14 AM CST (17:14 UTC)
- Expired
- Dec 18, 2002, 12:00 PM CST
- In force
- 46 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Des Moines County, IA
The radar
The Quad Cities radar (KDVN), 92 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -199 J/kg
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
936 WUUS53 KDVN 181714 SVRMLI IAC057-181800- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1112 AM CST WED DEC 18 2002 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DES MOINES COUNTY IN SOUTHEAST IOWA * UNTIL NOON CST * AT 1112 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF WAPELLO TO 10 MILES WEST OF BURLINGTON TO 7 MILES WEST OF FORT MADISON..MOVING NORTHEAST AT 40 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... MEDIAPOLIS MIDDLETOWN PLEASANT GROVE DANVILLE THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THESE STORMS PASS. LAT...LON 4107 9136 4081 9138 4073 9114 4106 9098 JAZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 18, 3:15 AM CST, 7 hours 59 minutes earlier.
Area forecast discussion, Dec 18, 3:15 AM CST, 7 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 315 AM CST WED DEC 18 2002 MORE OF A SPRING TIME PATTERN IN PLACE AS DRAW NEAR TO THE FIRST DAY OF WINTER. H5 RIDGE IN PLACE OVER THE EASTERN PART OF THE COUNTRY...EXTENDING NORTH THROUGH ERN CANADA. BROAD TROUGH ENTRENCED OVER WRN HALF OF U.S. WITH STRONG H5/H3 JET MOVING THROUGH SW US/SRN PLAINS AT 00Z. AT 06Z SURACE LOW LOCATED OVER SW KS WITH SECONDARY LOW OVER NERN NE. STRONG WRM FRONT EXTENDS NE OF KS LOW THROUGH SRN IA AND CENTRAL IL. STRONG THERMAL GRADIENT NOTED ACROSS FRONT WITH MID/UPPER 50S COMMON ACROSS NRN/CNTRL MO AND MID/UPPER 30S NORTH OF BOUNDARY FROM NRN IL INTO NERN IA. DYNAMIC SYSTEM HAS SPAWNED SEVERE TSTRMS SOUTH OF CWA WITH JUST SOME SMALL HAIL REPORTS EARLIER TONIGHT OVER SWRN SCTNS OF CWA. NOT MUCH DIFFERENCE IN LARGE SCALE FEATURES DEPICTED BY GFS/ETA THROUGH THURSDAY. H5 LOW OVER ERN SD LIFTS SLOWLY NE INTO THE ARROW HEAD REGION BY LATE THURSDAY. SFC LOW LIFTS NE OUT OF KS THRU NW IA INTO NW WI BY THIS EVENING. WARM FRONT SHOULD BE NORTH OF CWA BY 15Z THEN COLD FRONT SWEEPS EAST ACROSS CWA LATE THIS AFTERNOON AND EVENING. OVERALL PREFER THE GFS SOLUTION FOR PLACEMENT OF PCPN THROUGH TONIGHT. HOWEVER...MESOETA WAS DOING MUCH BETTER WITH STRONG TEMPERATURE GRADIENT NEAR THE WARM FRONT. GFS HAS SUGGESTED THAT BAND OF CONVECTION WILL REDEVELOP OR INTENSIFY LATE THIS MORNING OR EARLY THIS AFTERNOON AHEAD OF THE COLD FRONT NEAR THE MS RIVER. LOW LEVELS EXPECTED TO DESTABALIZE BY MID DAY WITH SURFACE TEMPS REACHING INTO THE LOW 60S AT LEAST AS FAR NORTH AS INTERSTATE 80 AND DEW POINTS IN THE LOW TO MID 50S. STRONG H5/H3 JET LIFTING NORTHEAST ACROSS MO/CENTRAL IL WILL PROVIDE UPPER SUPPORT FOR STRONG TO SEVERE TSRA. ALSO LOW LEVEL WIND PROFILES SHOW SPEED/DIRECTIONAL SHEAR INCREASING EAST OF THE RIVER DURING THE AFTERNOON. WILL WORD AREAS ROUGHLY SOUTH OF AN OTM-DBQ LINE FOR PSBL SEVERE TSTRMS TODAY...WITH THE BEST CHANCE EAST OF THE MS RIVER THIS AFTERNOON. PCPN SHOULD SHUT DOWN FROM WEST TO EAST AS DRY AIR MOVES IN FROM THE SOUTHWEST. TEMPS TODAY WILL BE CLOSE TO THE GOING FORECAST AND IN LINE WITH THE MET GUIDANCE AND SHOULD BE NEAR OR AT RECORD READING FOR MUCH OF THE CWA. BROAD CYCLONIC FLOW SETS UP WITH COOLER MORE SEASONAL AIR MOVING IN TONIGHT INTO THE WEEKEND. BOTH GFS/ETA HOLD GOOD LOW LEVEL RH NW OF CWA TONIGHT. RH INCREASES ESPECIALLY ACROSS NRN CWA THURSDAY NIGHT AND LINGERS INTO FRIDAY. WILL CONTINUE MENTION OF SW-- ACROSS NRN HALF DUE TO CYCLONIC FLOW AND HIGH LOW LEVEL RH. SINCE SRN SECTIONS STAND TO HAVE LESS CLOUDS THROUGH THE END OF THE WEEK WILL TREND TEMPS THERE MORE TOWARD THE WARMER MET AND KEEP NRN HALF MORE IN LINE WITH COOLER MAV NUMBERS. NO CHANGES FOR THE EXTENDED. LONG RANGE MODELS DEPARTING FROM PREVIOUS COUPLE OF RUNS WITH RESPECT TO STORM SYSTEM PROGGED FOR MID WEEK. LATEST GFS NOW SHOWING SPLIT FLOW WITH ENERGY FOCUSED ALONG THE CANADIAN BORDER AND ACROSS THE GULF COAST. RECORD HIGHS WED DBQ 60 (1877) CID 56 (1939) MLI 65 (1937) BRL 63 (1939) IA...NONE. IL...NONE. MO...NONE. DLF
Hazardous weather outlook, Dec 18, 5:23 AM CST, 5 hours 51 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-191100- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE QUAD CITIES IA IL 523 AM CST WED DEC 18 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF IOWA...ILLINOIS... AND MISSOURI. .DAY ONE...TODAY AND TONIGHT... SEVERE THUNDERSTORMS WILL BE POSSIBLE EARLY THIS MORNING ALONG AND SOUTH OF A LINE FROM FAIRFIELD THROUGH MUSCATINE TO NEAR ALEDO. THE GREATEST THREAT FROM THESE STORMS WILL BE HAIL UP TO 1 INCH IN DIAMETER. THIS AFTERNOON A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD OF A COLD FRONT MOVING THROUGH CENTRAL IOWA. THE STORMS SHOULD INTENSIFY AS THEY NEAR THE MISSISSIPPI RIVER AROUND MID AFTERNOON. THE STORMS WILL CONTINUE EAST AND SHOULD BE OUT OF THE AREA BY THIS EVENING. THESE STORMS WILL HAVE THE POTENTIAL OF PRODUCING DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS MORNING FOR PARTS OF SOUTHEAST IOWA...NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. SPOTTER ACTIVATION MAY ALSO BE NEEDED THIS AFTERNOON FOR AREAS ALONG AND EAST OF THE MISSISSIPPI RIVER.
In the hours before
Local storm report, Dec 18, 8:14 AM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
914 AM CDT WED DEC 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 AM 3 SW ATKINS IA .75 INCH HAIL
12/18/02 BENTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Dec 18, 8:14 AM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
814 AM CST WED DEC 18 2002
...CORRECTED FOR CST...
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 AM 3 SW ATKINS IA .75 INCH HAIL
12/18/02 BENTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Dec 18, 8:27 AM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
827 AM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0821 AM OXFORD JCT IA 39 MPH TSTM GUST
12/18/02 JONES MEASURED WIND GUST.
REPORTED BY STORM
SPOTTER.Local storm report, Dec 18, 10:51 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1051 AM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 AM MEMPHIS MO .25 INCH HAIL
12/18/02 SCOTLAND REPORTED BY STORM
SPOTTER.
1005 AM MEMPHIS MO .75 INCH HAIL
12/18/02 SCOTLAND REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1007 AM 5 NE MEMPHIS MO .75 INCH HAIL
12/18/02 SCOTLAND REPORTED BY MEDIA.Local storm report, Dec 18, 10:54 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1054 AM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1005 AM MEMPHIS MO .88 INCH HAIL
12/18/02 SCOTLAND REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Dec 18, 11:05 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1105 AM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1053 AM 4 W ILLINOIS CITY IL .25 INCH HAIL
12/18/02 ROCK ISLAND REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 10:21 AM CST | Severe Thunderstorm Warning | DVN | Van Buren | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.